Heroin and other opioids are depressants. Depressants do not necessarily make you feel depressed. Rather, they slow down the activity of the central nervous system and messages going to and from the brain and the body.
What does it look like?
Heroin can range from a fine white powder to off-white granules or pieces of brown “rock”. It has a bitter taste but no smell and is generally packaged in “foils” (aluminium foil) or small, coloured balloons.
How is it made?
When the seedpod of the opium poppy is cut, a sticky resin (opium) oozes out. This resin is refined to produce opium. Opium takes its name from the opium poppy, Papaver somniferum, which grows in many parts of the world—commonly in Asia and the Middle East, but also in the United States and Australia.
For centuries, opium has been used by many cultures as a medicine and as a recreational drug. Morphine, codeine and pethidine are still widely used for medical purposes.
Heroin is made from morphine or codeine by a chemical process, but has a stronger painkilling effect than either of these drugs. The potency and purity of heroin used can vary substantially, depending on a number of factors, including:
- how it is manufactured
- the ingredients used (for example, morphine and codeine)
- what the final products is diluted (“cut”) with.
How is it used?
Heroin is most commonly injected into a vein. It is also smoked (“chasing the dragon”), added to marijuana or tobacco cigarettes, or snorted.
smack, skag, dope, H, junk, hammer, slow, gear, harry, horse, black tar, china white, Chinese H, white dynamite, dragon, elephant, homebake, poison.
Effects of heroin
The effects of heroin may last 3 to 5 hours.
- Intense pleasure and a strong feeling of wellbeing
- Pain relief
- Slowed breathing
- Decreased blood pressure and heart rate
- Constricted pupils
- Dry mouth
- Suppressed cough reflex
- Reduced sexual urges
- Slurred and slow speech
- Reduced coordination
- Nausea and vomiting
In greater quantities
The immediate effects intensify and last longer with higher quantities of heroin. The following effects are also likely to occur:
- The ability to concentrate is impaired.
- The user is likely to fall asleep (“on the nod”).
- Breathing becomes shallower and slower.
- Nausea and vomiting are more likely to occur.
- Sweating, itching and increased urinary output are also likely.
Using a large quantity of heroin can cause death. Breathing becomes very slow, the body temperature drops and the heartbeat becomes irregular.
Overdose may occur if:
- too much heroin is injected
- the strength or purity is high
- heroin is used with alcohol or sedatives (alcohol or benzodiazepines).
To reverse the effects of a heroin overdose, the attending ambulance officer will inject the drug naloxone (such as Narcan) to restart breathing. The Narcan may not last as long as the heroin, so the person will feel “stoned” again and may even become unconscious again. It is important that another quantity of heroin is not taken again on that day, as it may combine with the original quantity of heroin taken and could cause an overdose.
After an overdose, it is strongly advisable to seek advice at a hospital.
Apart from overdosing, the major problem with short-term use of any opiate is the way it is used. For example, injecting heroin can result in skin, heart and lung infections, and diseases like hepatitis and HIV.
In its pure form, heroin is relatively non-toxic to the body, causing little damage to body tissue and other organs. However, there are some long-term effects, including dependence, constipation, menstrual irregularity and infertility in women, loss of sex drive in men, intense sadness and cognitive impairment.
Many of the other long-term problems may be the result of other factors, such as the person’s poor general care of the self, drug impurities and contaminants and blood-borne viruses.
Heroin is usually a mixture of pure heroin and other substances, such as caffeine and sugar. Additives can be highly poisonous. They can cause collapsed veins, tetanus, abscesses and damage to the heart, lungs, liver and brain.
Tolerance and dependence
People who are physically dependent on heroin usually develop tolerance to the drug, making it necessary to take more and more to get the desired effects. Eventually, a dose plateau is reached, at which no amount of the drug is sufficient. When this level is achieved, the person may continue to use heroin, but largely for the purpose of delaying withdrawal symptoms.
Dependence on heroin can be psychological, physical or both.
People who are psychologically dependent on heroin find that using it becomes far more important than other activities in their lives. They crave the drug and will find it very difficult to stop using it, or even to cut down on the amount they use.
People who are physically dependent on heroin find that their body has become used to functioning with the drug present.
If a dependent person suddenly stops taking heroin, or severely cuts down the amount they use, they will experience withdrawal symptoms because their body has to readjust to functioning without the drug. This usually occurs within a few hours after last use.
Withdrawal symptoms can include:
- a craving for the drug
- low blood pressure
- elevated heart rate
- stomach and leg cramps, muscle spasms
- loss of appetite, vomiting and diarrhoea
- goose bumps
- tears and a runny nose
- increased irritability
These withdrawal symptoms get stronger and usually peak around 2 to 4 days after last use. They usually subside after 6 to 7 days, but some symptoms, such as chronic depression, anxiety, insomnia, loss of appetite, periods of agitation and a continued craving for the drug, may last for periods of months and even years. Sudden withdrawal from heroin rarely causes direct death, unless the user is also using other drugs and is in poor health. Withdrawal from heroin or opioids is much less dangerous than withdrawal from some other drugs like alcohol or benzodiazepines.
A number of drug treatment options are available in Australia. Some aim solely for the user to achieve a drug-free lifestyle, while others recognise abstinence as one option among a number of strategies that have an overall aim of reducing the harms related to the person’s drug use.
Treatment is more effective if tailored to suit a person’s specific situation, and usually involves a combination of methods. The different options include counselling, group therapy, medication (pharmacotherapy) and supervised home withdrawal.
Pregnancy and breastfeeding
Using heroin while pregnant can affect foetal development. Heroin use has been associated with an increased risk of miscarriage and premature birth, and babies may be born smaller than average and may be prone to illness. The substances that are cut with heroin may also cause problems during the pregnancy and affect the developing foetus.
Injecting heroin can increase the risk of both the mother and baby becoming infected with blood-borne viruses, such as hepatitis and HIV. Heroin can pass through the placenta to the foetus, and after birth the baby can experience heroin withdrawal, known as Neonatal Abstinence Syndrome (NAS). Most babies can be comforted with supported care, but some babies with severe NAS may need to be treated with medication to help with the withdrawal.
Pregnant women who want to stop taking heroin need to be very careful. Sudden withdrawal from heroin may harm the baby and increase the risk of miscarriage, premature birth and stillbirth.
If a mother continues to use heroin while breastfeeding, it is possible that the drug will be present in her milk and may have adverse effects on the baby.
It is recommended that you check with your doctor or other health professional if you are taking or planning to take any substances during pregnancy, including prescribed and over-the-counter medications.
Heroin, hepatitis and HIV
Sharing needles, syringes and other injecting equipment can greatly increase the risk of contracting blood-borne viruses such as hepatitis B, hepatitis C and HIV (human immunodeficiency virus—the virus that causes AIDS).
The alcohol and drug information service in your state or territory can provide information on where to obtain clean needles and syringes.
Reducing the risks
Australian drug policy is based on harm minimisation. The aim is to reduce drug-related harm to both the community and individuals who use drugs.
Harm-minimisation strategies range from encouraging “non- use” through to providing the means for people who use drugs to do so with fewer risks.
For tips on how to reduce the risks of using heroin, call the alcohol and drug information service in your state or territory.
What to do in a drug crisis
If someone is suspected of having overdosed while using heroin, it is very important that they receive professional help as soon as possible. A quick response can save their life.
- Call an ambulance. Dial 000. Don’t delay because you think you or your friend might get into trouble. Ambulance officers are not obliged to involve the police.
- Stay with the person until the ambulance arrives. Find out if anyone at the scene knows mouth-to-mouth resuscitation or cardiopulmonary resuscitation (CPR).
- Ensure adequate air by keeping crowds back and opening windows. Loosen tight clothing.
- If the person is unconscious, don’t leave them on their back — they could choke. Turn them on their side and into the recovery position. Gently tilt their head back so their tongue does not block the airway.
- If breathing has stopped, give mouth-to-mouth resuscitation. If there is no pulse, apply CPR.
- Provide the ambulance officers with as much information as you can—how much heroin was taken, how long ago, and any pre-existing medical conditions.
- Plan what to do in a crisis.